Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

July 16, 2021Cheyenne County, Colorado

NWS Goodland, KS issued this special weather statement at Jul 16, 2021, 5:02 PM MDT for Cheyenne County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 5:02 PM MDT (23:02 UTC)
Expired
Jul 16, 2021, 5:30 PM MDT
In force
28 min
Issued by
NWS Goodland, KS

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 114 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2659 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WWUS83 KGLD 162302
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
502 PM MDT Fri Jul 16 2021
 
COZ091-092-162330-
Kit Carson County CO-Cheyenne County CO-
502 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 530
PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Boyero, or 22 miles south of Flagler, moving east at 5
mph.

Pea size hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.

Locations impacted include...
Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3905 10316 3913 10297 3889 10282 3884 10316
TIME...MOT...LOC 2302Z 252DEG 6KT 3897 10308 

$$

JN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:36 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 16, 2:36 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
236 PM MDT Fri Jul 16 2021

.SHORT TERM...(This evening through Saturday)
Issued at 236 PM MDT Fri Jul 16 2021

Latest satellite imagery and upper air analysis shows cloud cover
expanding along a dry line over Eastern Colorado under the upper
level ridge as a short wave trough rotates around the ridge.

As the afternoon progresses am expecting storm activity to increase
along the dry line and move east off of it.  As the storms move east
the mixed layer CAPE increases and CINH decreases.  Effective shear
around 30 kts will be enough to support strong to supercell
thunderstorms.  DCAPE of 1000-1500 j/kg is more than enough for
severe straight-line winds with storms that develop.  Storm activity
will remain confined to the west half of the forecast area where the
instability is greatest.  This is also where the MCS maintenance and
low level theta-e are greatest.

As storms move east late this afternoon and into early evening the
activity will turn south based on the latest data.  Am thinking the
southern turn is due to storm activity firing off of an outflow
boundary.  Storms may progress east, but should die off due to the
more stable environment.  Have low chances for rain east of Highway
27.  However confidence is low any storms will develop there due to
the more stable environment.  Thunderstorm activity will move south
of the forecast area before midnight, if not sooner.

Hazards with the storms today will start off as hail up to half
dollar size and wind gusts up to 70 MPH.  Confidence of the hail
being that large is declining as the latest the data is indicating
hail is up to 1".  However, wouldn't be surprised if hail is
slightly larger than 1" initially before storms begin merging
together.  Once storms merge together, which should be during the
early evening, straight-line winds will be the main threat.  Due to
the dry ground, any outflow boundaries will likely produce blowing
dust.  For any outflow boundaries that have winds approaching or
exceeding 60 MPH, dust storm conditions are likely to occur.  The
favored area for dust storms will be the west half of the forecast
area.  In addition, the slow storm movement of 10 kts will be
favorable for heavy rainfall.  Wouldn't be surprised if there is some
standing water in East Central CO where the highest QPF is.

Overnight some of the models have suggested another round of storm
activity moving through the northeast part of forecast area.  This
is from the storm activity expected to occur in Central Nebraska.
Confidence is low regarding this scenario occurring due to model
consensus lowering rainfall chances overnight.  However, cannot rule
out this happening so will keep rainfall chances in place overnight
for now.

Overnight fog may again form as moisture advection brings in upper
60 degree and low 70 degree dew points.  The eastern half of the
forecast area has the best chance for fog formation.  Will hold off
placing a mention of fog in the forecast for now to see how the
forecast storm activity pans out as this may affect fog formation.

Saturday morning there may be some storm activity in the morning
over the northeast part of the forecast area as another upper level
short wave trough moves through.  There may be some elevated
instability to support storm formation, so have low chances for
storms in the northeast as a result.

Saturday afternoon should be dry for the most part as subsidence
moves through behind the trough from the morning.  There may be some
isolated storm activity to the west and south where weak upper level
short wave troughs may be located.  On a sidenote the latest NAM run
has slowed down the trough, and placed the weak lift over the
forecast area.  Will leave the forecast as is for now to see if
other models show a similar trend.

Late Saturday afternoon lift moves in from the west with an
approaching short wave trough.  Currently looks like this trough
will fill as it moves into the forecast area.

Saturday night another round of rainfall may move into the forecast
area as a stronger short wave trough descends from the north. Latest
data is suggesting this round will be more of a line.  Deep layer
shear will be around 30 kts, enough to support supercells.  There
will continue to be a risk for severe straight-line winds with these
storms as well.  Like today, the hail risk will fade as storms merge
and become more of a wind threat during the early evening.  As the
night progresses the line of storms will move easterly across the
forecast area, exiting the forecast area during the overnight hours.
Confidence for severe weather is on the low side given the close
proximity of the upper level ridge to the storm activity.

.LONG TERM...(Sunday through Friday)
Issued at 142 PM MDT Fri Jul 16 2021

The extended period begins with a ridge over the western CONUS and
northwesterly flow over the Tri-State area due to the eastern
periphery of the ridge. A weak disturbance slides down the eastern
portion of the ridge Sunday afternoon. Currently it appears the best
chance for showers and storms will remain over the eastern portion
of the CWA (along and east of Highway 83). However it depends on how
far east the ridge actually does move; a shift to the east or the
west can greatly depend on the relative best corridor for convection
to occur. There appears to be low threat of severe storms with
anything that is able to develop. MLCAPE between 1200-1500 j/kg,
DCAPE values of 1700 J/kg and 0-6 shear would support damaging winds
as the main threat with hail a secondary threat. High temperatures
for Sunday look to be in the upper 80s to low 90s as overnight lows
fall into the 60s across the area.

Monday, the ridge moves slowly to the east as another disturbance
sides down the eastern portion. A weak front looks to be draped just
south of the CWA and creating a chance of showers and storms south
of Highway 96; and again depending how far east the ridge is able to
move makes the precipitation chances greatly dependent of that.
Currently, it appears as the best chance of precipitation will
remain just east of the CWA. High temperatures will slightly cooler
with eastern counties seeing afternoon highs in the mid 80s with
upper 80s across the rest of the area.

Tuesday through Friday, the ridge moves over the plains with a large
area of high pressure sitting nearly stationary over the CWA. A
warming and dryer trend then begins on Tuesday due to the large area
of high pressure. Tuesday highs will be in the upper 80s to low 90s
before warming to the upper 90s by the end of the week. The CPC Day
8-14 hazards does outline the CWA in a slight risk for excessive
heat, this ridge may be the signs of the upcoming pattern change.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1142 AM MDT Fri Jul 16 2021

VFR conditions forecast for the TAFs. Main focus is the timing of
thunderstorms later this evening. These storms will be west of
KGLD for the most part. KMCK may have thunderstorm activity,
however confidence is low that any storms in Central Nebraska will
move far enough south to impact the site. There may be LLWS at
KGLD between 6z and 9z. However will hold off placing a mention in
the TAF at this point to focus on the thunderstorm activity.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...TT
AVIATION...JTL
Hazardous weather outlook, Jul 16, 10:52 AM MDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1052 AM MDT Fri Jul 16 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171700-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1052 AM MDT Fri Jul 16 2021 /1152 AM CDT Fri Jul 16 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a chance for thunderstorms during the late afternoon,
evening, and early night hours with a few storms potentially being
severe. The main threat with any severe storms would be hail up to
half dollar in size and wind gusts up to 70mph. The hail threat will
likely be better in Eastern Colorado and adjacent counties, with the
wind threat possible across all counties.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a chance for thunderstorms Saturday and Sunday during the
late afternoon and evening hours with a few potentially being severe.
Hail and wind would be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 16, 4:15 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
415 PM MDT Fri Jul 16 2021

COZ090-091-162245-
Kit Carson County CO-Yuma County CO-
415 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 445 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Bonny Reservoir, moving northeast at 10 mph.

Half inch hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.

Locations impacted include...
Idalia.

This includes Highway 385 between mile markers 212 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3944 10239 3953 10262 3982 10250 3971 10218
TIME...MOT...LOC 2215Z 207DEG 10KT 3958 10246

JN
Special weather statement, Jul 16, 4:44 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
444 PM MDT Fri Jul 16 2021

COZ090-091-162330-
Kit Carson County CO-Yuma County CO-
444 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Eckley to 14 miles north of
Stratton. Movement was east at 10 mph.

Half inch hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with these storms.

Locations impacted include...
Bonny Reservoir, Hale, Beecher Island, Idalia and Vernon.

This includes Highway 385 between mile markers 193 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3988 10208 3933 10215 3946 10261 3998 10254
TIME...MOT...LOC 2244Z 292DEG 7KT 3991 10248 3951 10254

JN
Special weather statement, Jul 16, 5:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
502 PM MDT Fri Jul 16 2021

COZ091-092-162330-
Kit Carson County CO-Cheyenne County CO-
502 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 530
PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Boyero, or 22 miles south of Flagler, moving east at 5
mph.

Pea size hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.

Locations impacted include...
Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3905 10316 3913 10297 3889 10282 3884 10316
TIME...MOT...LOC 2302Z 252DEG 6KT 3897 10308

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 10:20 PM MDTDense Fog AdvisoryGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 5 more11 hr
Jul 16, 5:25 PM MDTSpecial Weather StatementGLDCheyenne50 min
Jul 16, 4:15 PM MDTSpecial Weather StatementGLDKit Carson30 min
Jul 16, 4:44 PM MDTSpecial Weather StatementGLDYuma46 min
Jul 16, 5:29 PM MDTFlash Flood WarningGLDKit Carson87 min
Jul 16, 5:34 PM MDTSevere Thunderstorm WarningGLDKit Carson56 min
Jul 16, 5:37 PM MDTSpecial Weather StatementGLDCheyenne23 min
Jul 16, 5:39 PM MDTFlash Flood WarningGLDCheyenne58 min
Jul 16, 5:42 PM MDTSevere Thunderstorm WarningGLDCheyenne14 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.